Drug allergies are dangerous reactions to medicines or drugs that people take. These allergic reactions can lead to relatively mild problems, such as non-threatening rashes, or to more dangerous reactions, such as anaphylaxis and tissue damage.
If you do have a drug allergy, it's important to let your health providers know, as that can help them tailor drug treatment in the future.
About 20 percent of the population reports an allergy to one or more medications, said Kimberly Blumenthal, an allergist and researcher at Massachusetts General Hospital in Boston, who has studied drug allergies.
By far, the most common reported drug allergy is to the antibiotic penicillin; about 1 in 10 people reports an allergy to the drug, according to a 2003 paper in the journal Clinical Reviews in Allergy and Immunology. However, of those, over 95 percent are able to tolerate penicillin and related drugs in the future, based on allergy evaluation and testing, Blumenthal said.
Many people are also allergic to non-steroidal anti-inflammatory drugs (NSAIDS), a class of medicines that includes ibuprofen (brand name Advil and Motrin) and naproxen (brand name Aleve), Blumenthal said.
Types of reactions
Drug reactions can be separated into four types. The first type, called Type I, is caused by immune system molecule, called immunoglobulin-E (Ig-E).
"Type I is classically what allergists think of as allergy," Blumenthal said.
Ig-E is an antibody, or a molecule made by the body whose jobs it is to identify specific parts of harmful substances or germs, called the antigen. But allergy-causing substances, called allergens, can occasionally co-opt this cellular process. In the case of drug allergies, a molecule in a drug may be mistaken for the antigen. When it binds to Ig-E molecules that are already attached to another cell type called mast cells, it "crosses the arms" of the Ig-E molecules.
Once these Ig-E molecules are cross-linked, the mast cells release inflammatory chemicals such as histamine, according to the Asthma and Allergy Foundation of America. Ig-E can cause relatively mild responses, such as a runny nose, or it can trigger anaphylaxis, a life-threatening whole-body reaction which can include symptoms such as an itchy rash, nausea and vomiting, dangerous drops in blood pressure, swelling of the face, tongue and lips and closing of the throat, according to "Immunobiology: The Immune System in Health and Disease, 5th edition" (Taylor & Francis 2001). Typically, Ig-E responses occur within minutes of exposure to an allergen.
The second type of drug allergy, called cytotoxic allergy, occurs when a drug, such as penicillin, binds to a cell and creates a case of mistaken identity. An antibody called immunoglobulin-G recognizes the foreign drug component on the cell and binds to it, which then tricks the person's immune system into thinking the cell is a foreign entity. The immune system then sends cellular assassins called cytotoxic CD8+ T cells that attack the body, according to "Drug Allergy: An Updated Practice Parameter," which was published in 2012 in the journal Annals of Allergy, Asthma & Immunology. A common form of Type II drug allergy is hemolytic anemia, where the body destroys its own red blood cells.
Type III drug-allergic reactions occur when the body produces too much of the antibodies ig-G and immunoglobulin-M, which then bind to antigens and form clumps of immune cells that line the walls of blood vessels. When too many of these immune complexes form, it can be difficult for Pac-Man-like cleanup cells called phagocytes to devour them, and the buildup can trigger inflammation, according to a 2009 study in the journal Mayo Clinic Proceedings. A common example is serum sickness, which can occur as a result of antibiotics or vaccines, Blumenthal said.
The fourth type of allergy typically has a delayed onset, at least two to three days after exposure. Type IV drug reactions are created by T cells, a type of white blood cell produced in the thymus gland. The most common drug reaction in this category is the maculopapular rash, a set of small red bumps or "papules" on the skin, Blumenthal said. However, some type IV drug allergies
There are still some drug reactions where doctors don't understand the exact mechanism behind them, so these may not be listed within these four subtypes, Blumenthal said.
Symptoms of drug allergies can range from mild to severe. Some people may simply experience itchiness, while others may develop anaphylaxis. To halt the dangerous reaction, people use an epinephrine auto-injector, such as EpiPens, injected into the thigh. Even after receiving a dose of epinephrine, patients should still visit the emergency room to ensure that the reaction has fully resolved. Other symptoms include wheezing, itching, sneezing, vomiting and a feeling of dizziness, according to the American College of Allergy, Asthma and Immunology.
Hives, or urticaria, is a set of blotchy red bumps or welts all over the body that can occur with drug and food allergies, as well as with infection Typically, hives form as a result of an Ig-E response in the body.
Maculopapular rash sometimes forms several days of receiving a medication. Maculopapular rashes are likely caused by a different mechanism than hives and will usually resolve on their own. However, Maculopapular rashes can also be a sign of a severe, delayed-onset allergic reaction called Drug Reaction (or Rash) with Eosinophilia and Systemic Symptoms (DRESS). DRESS syndrome, which has a 10 percent mortality rate, can cause a rash, a fever, and damage to internal tissue, according to a 2011 study in the journal Clinical and Experimental Dermatology.
When a suspected allergic reaction occurs, doctors typically take a detailed medical history, asking the patient what drugs they have taken, what foods they have eaten, and whether they have had any other exposures that could be the culprit.
"The history is the most important distinguishing factor," Blumenthal told Live Science.
People are most likely to get an allergic reaction to a drug after only a few exposures, or after an increase in drug dosage, Blumenthal said. Still, just because someone has taken a drug before without incident does not mean they are completely out of the woods; a drug allergy can happen at any time, she added.
Sometimes, a person's history alone can't reveal the source of the response. If someone goes into anaphylaxis at the same time they started a new drug, but also ate a food that often causes allergies, such as tree nuts or shellfish), doctors may need to do testing, an oral challenge, or simply ask patients to avoid the drug in the future.
For the most common drug allergy, penicillin, doctors have identified the main part of the molecule that triggers the body's immune response. In 2009, the Food and Drug Administration approved a skin test, called Pre-Pen, to test for the allergy. To administer the test, doctors prick the skin four times and place four different substances, some of which contain the penicillin allergen, on the skin. Those with an allergy to penicillin should see a raised wheal in about 15 to 20 minutes. After the skin prick test, they place the same substances under the skin with a small needle two more times, with the entire test taking about 45 minutes, Blumenthal said.
Unfortunately, there aren't similar tests that are as specific for other drugs.
Is my rash an allergy?
For instance, one of the most common reactions, a rash, is also one of the most difficult to interpret. Rashes can be caused by food allergies and infections as well, Blumenthal said.
"'Rash' is one of the most common entries in the allergy section of our electronic health records, yet can be entirely nonspecific," Blumenthal told Live Science. For instance, "the typical delayed maculopapular rash that can be commonly caused by drugs is also called a morbilliform rash, which means 'measles-like.'"
Hives, or swollen red bumps and blotches that appear on the skin, (often known as welts) can be a sign of a serious reaction caused by Ig-E.
"Specific rashes are very hard to distinguish and part of our job is to educate all clinicians on how to diagnose the most common and most serious drug reactions. For example, we educate about how to distinguish hives by history and physical exam because hives can lead to a more severe IgE –mediated reaction in the future.
Live Science newsletter
Stay up to date on the latest science news by signing up for our Essentials newsletter.
Tia is the managing editor and was previously a senior writer for Live Science. Her work has appeared in Scientific American, Wired.com and other outlets. She holds a master's degree in bioengineering from the University of Washington, a graduate certificate in science writing from UC Santa Cruz and a bachelor's degree in mechanical engineering from the University of Texas at Austin. Tia was part of a team at the Milwaukee Journal Sentinel that published the Empty Cradles series on preterm births, which won multiple awards, including the 2012 Casey Medal for Meritorious Journalism.